Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 28, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Jun 21, 2023, 3:33 PM MDT for Logan County, Colorado. It was in force for 27 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2023, 3:33 PM MDT (21:33 UTC)
- Expired
- Jun 21, 2023, 4:00 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 129 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 3:35 PM MDT | TORNADO | 6 Nne Pawnee Pass, CO | Spotters report a tornado. |
| Jun 21, 3:46 PM MDT | TORNADO | 2 E Pawnee Pass, CO | Thin rope. |
| Jun 21, 3:46 PM MDT | TORNADO | 4 Nne Pawnee Pass, CO | Corrects previous tornado report from 2 E Pawnee Pass. Thin rope. |
| Jun 21, 3:46 PM MDT | TORNADO | 4 Nne Pawnee Pass, CO | Corrects previous tornado report from 2 E Pawnee Pass. Thin rope. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 12:33 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1238 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 834 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.0
The text
As transmitted.
725
WFUS55 KBOU 212133
TORBOU
COC075-212200-
/O.NEW.KBOU.TO.W.0028.230621T2133Z-230621T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Denver CO
333 PM MDT Wed Jun 21 2023
The National Weather Service in Denver Colorado has issued a
* Tornado Warning for...
West central Logan County in northeastern Colorado...
* Until 400 PM MDT.
* At 333 PM MDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northeast of Pawnee Pass, or 13 miles west of
Sterling, moving north at 5 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
west central Logan County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4063 10330 4062 10354 4077 10354 4078 10330
TIME...MOT...LOC 2133Z 177DEG 5KT 4070 10343
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
DANIELSON1 follow-up statement
190
WWUS55 KBOU 212146
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
346 PM MDT Wed Jun 21 2023
COC075-212200-
/O.CON.KBOU.TO.W.0028.000000T0000Z-230621T2200Z/
Logan CO-
346 PM MDT Wed Jun 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR WEST
CENTRAL LOGAN COUNTY...
At 346 PM MDT, a confirmed tornado was located 6 miles north of
Pawnee Pass, or 14 miles northwest of Sterling, moving north at 5
mph.
HAZARD...Damaging tornado and baseball size hail.
SOURCE...Weather spotters confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Pawnee Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4063 10330 4062 10354 4077 10354 4078 10330
TIME...MOT...LOC 2146Z 177DEG 5KT 4072 10343
TORNADO...OBSERVED
MAX HAIL SIZE...2.75 IN
$$
DANIELSONWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Jun 21, 3:31 PM MDT, 2 minutes earlier.
Area forecast discussion, Jun 21, 3:31 PM MDT, 2 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 331 PM MDT Wed Jun 21 2023 .SHORT TERM...(This evening through Thursday) Issued at 328 PM MDT Wed Jun 21 2023 Northeast Colorado will remain between messy troughing to the northwest and ridging to the south, and there is another upper low over the Southeast. These features form an omega block over the CONUS, and the synoptic pattern is pretty well stalled over the continent. There is southwesterly flow aloft over Colorado. There is some 'early' convection along a boundary down the eastern plains and we have already issued our first warnings for the event. West of that boundary, some convection firing over the Palmer Divide and Front Range, but otherwise still waiting on the cap to break. Models seem to have a general agreement about breaking 21Z or just after; ACARS soundings show that we are still in the "loaded gun" scenario of having tremendous instability below a little cap of inhibition, and any forcing through that cap will result in severe convection. Outflow from the current convection over the eastern plains could easily be enough to start a cascade of convection across the forecast area. All hazards are possible with widespread storms through this evening. SPC has us in enhanced risk through this evening, mainly for hail but also tornadoes and gusts. We have already confirmed at least one tornado on the northeast plains. We have issued a Tornado Watch and a Severe Thunderstorm Watch which together cover most of our plains and even cover parts of the mountains east of the continental divide. Also, we maintain a Flood Watch for most of our plains south of the South Platte River from 6 PM this evening through 6 AM tomorrow morning, as we expect areas of heavy rainfall on already pretty saturated soils to cause excessive runoff and flooding. We maintain our remaining Flood Advisories for the South Platte and Cache La Poudre Rivers (basically from the western edge of Weld County east to the western edge of Sedgwick County, now with a little break just east of Greeley) and the Colorado River (between Willow Creek and Little Muddy Creek). Hydrographs of gauge observations show action stage for many of our points along the Advisory areas, and MBRFC and CBRFC forecast those conditions to persist. Tonight, partly cloudy over the high country and mostly cloudy over the plains, with scattered to widespread showers slowly exiting east. Low temperatures probably going to be sporadic and based on convection, but again generally 50s across the plains and 30s and 40s across the high country. Tomorrow, patchy fog and low clouds are possible in the morning, though it depends heavily on clearing and how much winds moderate. Some patchy fog is reasonable across the plains again, favoring the South Platte River Valley. Humidity will be much higher following precipitation this evening, and high temperatures should be a bit cooler, in the 70s across the plains and mostly 50s and 70s across the high country. Expect another round of scattered to widespread showers and storms to begin in the afternoon. There looks to be very similar (maybe even better) moisture in place, again plenty of instability and probably enough shear to support a few supercells. At the very least, locally heavy rainfall leading to excessive runoff and flooding impacts. .LONG TERM...(Thursday night through Wednesday) Issued at 328 PM MDT Wed Jun 21 2023 A shortwave will bring another round of scattered thunderstorms through Thursday night. Our upper levels shifts as the next trough axis pushes east into our region. Models are still uncertain in availability of moisture Friday but favorable instability values of MLCAPE at 600-700 J/kg reaching persist across the I-25 corridor to the plains. Model soundings indicate microburst potential displaying weak surface inversions and steep lapse rates near 7-8 C/km. With low levels still moist, will keep PoPs below 20 percent for most of the region with potential for isolated storms Friday. Additionally southwesterly winds increase near 35 mph mainly across Park County and the Palmer Divide. It is likely these winds will produce wind gusts up to -20-25 mph bringing near critical fire weather conditions to these areas depending on fuel status. Pressure gradients increase across northeastern Colorado on Saturday where strong wind gusts carry into Saturday afternoon for the mountains into the urban corridor. Expect breezy conditions up to 35-40 mph gusts through late Saturday afternoon. 500-700mb level become drier this weekend. Skies remain mostly sunny Saturday and Sunday afternoon. Temperatures begin to increase near normal as the urban corridor and plains reaching the low to mid 80s. Mountains and valleys will trend near the upper 50s to mid 60s this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1140 AM MDT Wed Jun 21 2023 Expect MVFR and maybe IFR conditions with storms and showers this afternoon and evening, maybe into the night. Cloud bases very likely below 6000 feet much of the evening and night. Widespread thunderstorms are likely by late afternoon and should last through the evening, with impacts well into the night. Weak drainage winds were quickly replaced by northerly winds this morning, which brought low clouds over KDEN. Cloud bases are rising and there was little impact to visibility, and those conditions should continue to improve. Winds are coming around easterly and should continue to come around southeasterly for the afternoon and evening. Do not expect drainage winds tonight. && .HYDROLOGY... Issued at 328 PM MDT Wed Jun 21 2023 We maintain our Flood Watch for most of our plains south of the South Platte River from 6 PM this evening through 6 AM tomorrow morning, as we expect areas of heavy rainfall on already pretty saturated soils to cause excessive runoff and flooding. There is a limited threat of flash flooding to burn areas east of the continental divide. We maintain our remaining Flood Advisories for the South Platte and Cache La Poudre Rivers (basically from the western edge of Weld County east to the western edge of Sedgwick County, now with a little break just east of Greeley) and the Colorado River (between Willow Creek and Little Muddy Creek). Hydrographs of gauge observations show action stage for many of our points along the Advisory areas, and MBRFC and CBRFC forecast those conditions to persist. There will be a limited threat of burn area flash flooding again tomorrow afternoon and evening, as another round of scattered to widespread showers may bring locally heavy rainfall. && .BOU WATCHES/WARNINGS/ADVISORIES... Flood Watch from 6 PM MDT this evening through late tonight for COZ041-045>047-049. && SHORT TERM...EJD LONG TERM...AD AVIATION...EJD HYDROLOGY...AD/EJD
Hazardous weather outlook, Jun 21, 10:29 AM MDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1029 AM MDT Wed Jun 21 2023 COZ030>051-221630- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1029 AM MDT Wed Jun 21 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to likely showers and thunderstorms are forecast today for much of the forecast area by late this afternoon continuing this evening and even later tonight further east over the plains. It is looking more likely that some of the storms will produce large hail, strong winds, heavy rainfall, and possibly tornadoes mainly over the plains and mainly during this evening. There is also a limited threat of flash flooding over the alpine burned areas through mid evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Scattered showers and thunderstorms are possible Thursday with a chance for a few strong to severe storms on the plains with hail and gusty winds. There is a limited threat for flash flooding over the Cameron Peak burn area. Additionally, storms and showers may produce heavy rainfall causing poor drainage areas and saturated soils to flood across the plains Thursday. A warmer and drier pattern will begin late Friday into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to send reports of severe weather or flooding.
In the hours before
Special weather statement, Jun 21, 1:56 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Denver CO
156 PM MDT Wed Jun 21 2023
COZ038-042-048-212045-
Logan County CO-Northeast Weld County CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
156 PM MDT Wed Jun 21 2023
...A strong thunderstorm will impact portions of northeastern Weld
and northwestern Logan Counties through 245 PM MDT...
At 156 PM MDT, Doppler radar was tracking strong thunderstorms
capable of producing a landspout tornado 5 miles southwest of
Westplains, or 25 miles northwest of Sterling, moving north at 15
mph.
HAZARD...Landspouts possible.
SOURCE...Radar indicated.
IMPACT...Landspout tornadoes can damage mobile homes, roofs,
vehicles, and trees. Outdoor objects may be tossed about.
Locations impacted include...
Northern Sterling, Grover, Keota, Padroni, Westplains, Hereford,
North Sterling Reservoir and Pawnee Buttes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM MDT for northeastern
Colorado.
&&
LAT...LON 4064 10309 4062 10373 4076 10458 4100 10460
4100 10317
TIME...MOT...LOC 1956Z 175DEG 13KT 4083 10359
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
DANIELSONLocal storm report, Jun 21, 2:06 PM MDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
206 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Landspout 5 SSW Padroni 40.71N 103.21W
06/21/2023 Logan CO Storm Chaser
Brief Landspout lasted two minutes.
&&Local storm report, Jun 21, 2:11 PM MDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
211 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM Hail 2 E North Sterling Rese 40.79N 103.24W
06/21/2023 M1.75 inch Logan CO Law Enforcement
&&Local storm report, Jun 21, 3:00 PM MDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
300 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM Hail 1 S Sterling 40.65N 103.22W
06/21/2023 M2.00 inch Logan CO Trained Spotter
&&
ADLocal storm report, Jun 21, 3:04 PM MDT, 29 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
304 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM Tornado 5 SSW Padroni 40.71N 103.21W
06/21/2023 Logan CO Storm Chaser
Corrects previous landspout report from 5
SSW Padroni. Brief Landspout lasted two
minutes.
&&
ADLocal storm report, Jun 21, 3:33 PM MDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
333 PM MDT Wed Jun 21 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM Hail 1 E Logan Corners 40.62N 103.33W
06/21/2023 M1.25 inch Logan CO Trained Spotter
&&
ADThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:32 AM MDT | Flood Watch | BOU | Adams, Arapahoe, Douglas, Elbert, Lincoln, Washington | 20 hr |
| Jun 21, 1:17 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 43 min |
| Jun 21, 1:48 PM MDT | Special Weather Statement | BOU | Logan | 42 min |
| Jun 21, 1:53 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 52 min |
| Jun 21, 1:59 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 46 min |
| Jun 21, 2:22 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 23 min |
| Jun 21, 2:36 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 19 min |
| Jun 21, 2:39 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 36 min |
| Jun 21, 2:42 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 33 min |
| Jun 21, 3:09 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 36 min |
| Jun 21, 3:11 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 34 min |
| Jun 21, 3:24 PM MDT | Flash Flood Warning | BOU | Logan | 3 hr |
| Jun 21, 3:38 PM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Jun 21, 3:42 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 33 min |
| Jun 21, 3:51 PM MDT | Tornado Warning | BOU | Logan, Morgan, Washington | 24 min |
| Jun 21, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 37 min |
| Jun 21, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 29 min |
| Jun 21, 4:02 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington | 3 hr |
| Jun 21, 4:05 PM MDT | Tornado Warning | BOU | Washington | 25 min |
| Jun 21, 4:21 PM MDT | Tornado Warning | BOU | Washington | 24 min |
| Jun 21, 4:22 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 23 min |
| Jun 21, 4:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 37 min |
| Jun 21, 4:37 PM MDT | Tornado Warning | BOU | Washington | 23 min |
| Jun 21, 4:42 PM MDT | Flash Flood Warning | BOU | Morgan, Washington | 3 hr |
| Jun 21, 4:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Jun 21, 4:46 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Washington | 29 min |
| Jun 21, 4:47 PM MDT | Tornado Warning | BOU | Morgan, Weld | 28 min |
| Jun 21, 4:54 PM MDT | Tornado Warning | BOU | Washington | 21 min |
| Jun 21, 4:55 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 35 min |
| Jun 21, 5:07 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 38 min |
| Jun 21, 5:10 PM MDT | Tornado Warning | BOU | Washington | 35 min |
| Jun 21, 5:13 PM MDT | Tornado Warning | BOU | Logan | 17 min |
| Jun 21, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 44 min |
| Jun 21, 5:25 PM MDT | Tornado Warning | BOU | Logan | 20 min |
| Jun 21, 5:27 PM MDT | Tornado Warning | BOU | Morgan, Washington | 33 min |
| Jun 21, 5:28 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 32 min |
| Jun 21, 5:41 PM MDT | Tornado Warning | BOU | Logan | 19 min |
| Jun 21, 5:45 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Washington | 30 min |
| Jun 21, 5:52 PM MDT | Tornado Warning | BOU | Washington | 23 min |
| Jun 21, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 36 min |
| Jun 21, 5:54 PM MDT | Severe Thunderstorm Warning | BOU | Boulder, Jefferson | 36 min |
| Jun 21, 5:59 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.